Flash Flood, Berkshire
- When
- August 16, 4:48 PM EST to 5:48 PM EST
- Where
- Berkshire County, Adams
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
A cold front, slicing through a steamy air mass, produced scattered thunderstorms in Berkshire County on the afternoon of August 16. Torrential rains from the storms resulted in flash flooding on Route 8 in the town of North Adams.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front, slicing through a steamy air mass, produced scattered thunderstorms in Berkshire County on the afternoon of August 16. Torrential rains from the storms resulted in flash flooding on Route 8 in the town of North Adams. Also in North Adams, a house was struck by lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 16, 1:30 PM EST, 3 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 230 PM EDT FRI AUG 16 2002 .DISC...MARGINAL SVR WEATHER POTENTIAL THIS AFTERNOON AS STORMS POP IN WARM MOIST AIRMASS ACROSS THE FORECAST AREA. MODELS CONTINUE IN REASONABLE AGREEMENT ON PASSAGE OF WEAK COLD FRONT SUNDAY. THAT SHOULD FINALLY BREAK THE HOT HUMID SPELL. .XTND FCST...H5 JET SETTLES A LITTLE FURTHER SOUTH NEXT WEEK AND SUPRESSES HOT RIDGE. NERN US REMAINS UNDER H5 CONVERGENCE FOR FIRST PART OF WEEK...SO EXPECT DRY...PLEASANT WX THRU WED...WITH TEMPS RIGHT AROUND NORMAL. NEXT WAVE PUSHES ACROSS REGION ON THU...SO WILL INCLUDE CHC TSRA. .HYDROLOGICAL STATUS...DROUGHT CONTINUES...BUT A FEW PLACES WILL GET BRIEF HEAVY RAINS WITH THUNDERSTORMS. .ALY...NONE. SHORT TERM...WESTERGARD LONG TERM...CEMPA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
420 PM EDT FRI AUG 16 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM BALLSTON SPA NY WIND DAMAGE
08/16/02 SARATOGA TREE BLOWN DOWN
0250 PM SARATOGA LAKE NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN AND BOAT
CAPSIZED BY WIND ON THE
LAKE
0259 PM ROUND LAKE NY WIND DAMAGE
08/16/02 SARATOGA BOAT CAPSIZED BY WIND
0300 PM MALTA NY WIND DAMAGE
08/16/02 SARATOGA TREE DOWN
0310 PM STILLWATER NY WIND DAMAGE
08/16/02 SARATOGA TREES ON HOUSE
0315 PM FT EDWARD NY WIND DAMAGE
08/16/02 WASHINGTON LAW ENFORCEMENT REPORT
POWER LINES DOWN
0320 PM ROTTERDAM NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORT OF
TREES DOWN
0330 PM SCHENECTADY NY WIND DAMAGE
08/16/02 SCHENECTADY LAW ENFORCEMENT REPORTS
TREES AND WIRES AND DOWN
0330 PM CLIFTON PARK NY WIND DAMAGE
08/16/02 SARATOGA LAW ENFORCEMENT REPORTS
TREES AND WIRES DOWN
NNNNMAZ001-162045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 420 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN BERKSHIRE COUNTY... AT 420 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER DALTON...OR 6 MILES EAST OF PITTSFIELD...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... EAST WINDSOR AND SAVOY AT 425 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
NYZ039-162100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 436 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN FULTON COUNTY... AT 436 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES EAST OF ROCKWOOD...OR 5 MILES NORTHWEST OF GLOVERSVILLE... MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
NYZ042-162115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 441 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN WARREN COUNTY... AT 441 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER STONY CREEK...OR 8 MILES SOUTHWEST OF WARRENSBURG...MOVING EAST AT 35 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... BOLTON LANDING AT 455 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
NYZ041-042-162215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 528 PM EDT FRI AUG 16 2002 ...A STRONG THUNDERSTORM IN WARREN AND SARATOGA COUNTIES... AT 528 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER DAY CENTER...OR 19 MILES SOUTHWEST OF LAKE GEORGE VILLAGE... MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR... LAKE LUZERNE-HADLEY AND STONY CREEK AT 535 PM EDT... LAKE GEORGE VILLAGE AT 550 PM EDT... WARRENSBURG AT 555 PM EDT... BOLTON LANDING AT 605 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHEASTERN NEW YORK AND SOUTHERN VERMONT.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP E 0535PM FRI AUG 16 2002 #1 0000001 000 EBAT WLSR QHQT EHQT 01187 FILE 28 SP BATH NY1500100 AUG 16-02 TO APB: ATTN STEUBEN CO AGENCIES & NATIONAL WEATHER SERVICE INTERSTATE 86 EASTBOUND AND WESTBOUND BETWEEN EXIT 39 AND EXIT 41 WILL BE CLOSED DUE TO A FATAL TRACTOR-TRAILER ACCIDENT AND EXPLOSION. ACCIDENT SCENE IS CURRENTLY FULLY ENGULFED IN FLAMES. LENGTH OG ROAD CLOSURE IS UNKNOWN AT THIS TIME. AUTH SERGEANT RICHARD O BATES RODBOURN 5:28 PM OPER - VAUGHN,DOUGLAS A 1734
The Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
1 flash flood, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313048, 5313049.